site logo

Emergency Planning

What you need to know

All individuals who have VLCAD need an emergency letter to be given to health care providers in the event of a crisis. The letter should address the following: 

  • When a child with VLCAD has a viral illness or otherwise has decreased intake they may become lethargic or hypoglycemic.
  • Glucose through an IV is essential to prevent hypoglycemia and other complications.
  • The heart muscle can be affected and cause abnormal heart rhythms that may need to be treated.
  • Watch for red or rust colored urine or muscle cramps that may be a sign of muscle breakdown (rhabdomyolysis).
  • Symptoms that a child with VLCAD may be in trouble may include:
    • Lack of energy
    • Lethargy
    • Muscle weakness
    • Muscle cramps
    • Any vomiting or diarrhea

What you can do

  • Obtain a copy of the emergency letter so treatment can begin as soon as possible.